Skip to Main Content

Case history

image A 21-year-old man with pre-B cell acute lymphoblastic leukaemia relapsed within 6 months of a cyclophosphamide and total body irradiation-conditioned matched-sibling-donor allogeneic stem cell transplant. He underwent leukapheresis and received cyclophosphamide and cytarabine as bridging therapy while awaiting manufacture of autologous chimeric antigen receptor (CAR) T cells.

He was admitted for lymphodepleting chemotherapy and subsequent infusion of CAR T cells, with no complications. On day 3 after the infusion, he became breathless with a high fever. His observations were as follows: temperature 39.4°C; BP 85/55 mmHg; pulse 110 beats/min; respiratory rate 24 breaths/min; peripheral capillary oxygen saturation 91% on air.

He was reviewed by the on-call haematologist and treated with paracetamol, intravenous fluids, broad spectrum antibiotics (piperacillin/tazobactam) and oxygen via a nasal cannula. Despite a 1000 ml 0.9% sodium chloride fluid bolus and 4 l/min oxygen, his blood pressure and oxygen saturation remained low. He was transferred to the ICU and received high-flow nasal cannula oxygen therapy (>6 l/min) and a noradrenaline infusion. A single dose of intravenous tocilizumab (8 mg/kg) was administered, with rapid resolution of symptoms and signs. He was transferred back to the ward on day 5.

The following morning, he was difficult to rouse and nursing staff reported that he was ‘not his normal self’. He remained oriented to time and place but had difficulty naming objects and was unable to follow simple commands. He had poor attention, was unable to count backwards from 100, and had dysgraphia on writing a sentence. There was no gross motor deficit and no seizures were noted. Diagnostic lumbar puncture with opening pressure, MRI brain and EEG were normal. Over the next week, his symptoms gradually resolved with supportive care only.

What was the cause of this patient’s ICU admission?

What was the cause of his neurological deterioration?

How are the toxicities of CAR T cell therapy graded and how does grading affect management?

What are the other common complications of CAR T cell therapy?

What was the cause of this patient’s ICU admission?

The patient developed cytokine release syndrome (CRS), described as fever with either hypotension and/or hypoxia. CRS occurs in the majority of patients receiving CAR T cells and may be a prerequisite for CAR T cell efficacy. An incidence of CRS of 77% and 93%, respectively, was found in two recent trials: Determine Efficacy and Safety of CTL019 in Pediatric Patients with Relapsed and Refractory B Cell ALL (ELIANA)1 and Safety and Efficacy of KTE-C19 in Adults with Refractory Aggressive Non-Hodgkin Lymphoma (ZUMA-1).2 Numerous CRS grading systems exist and the American Society for Transplantation and Cellular Therapy (ASTCT) has recently published consensus guidelines on the diagnosis and grading of CRS.3 The ASTCT defines CRS as: ‘A supraphysiologic response following any immune therapy that results in the activation or engagement of endogenous or infused T cells and/or other immune effector cells. Symptoms can be progressive, must include fever at ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.